Tornadoes · United States · Tennessee · 2006
F0 tornado, Clarksville, Tennessee, September 23, 2006
This F0 tornado ran 0.2 miles across Montgomery County on September 23, 2006, touching down at 4:00 AM CDT and reaching 100 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 23, 2006
- Touchdown
- 4:00 AM CDT (09:00 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Montgomery County
- Touchdown point
- 36.420, -87.200
- Lift-off point
- 36.420, -87.200
- Record number
- 932
What the Weather Service recorded
An F0 tornado with winds about 70 mph snapped and blew down a few trees. A utility pole was snapped. A shed was destroyed at 1990 Old Oak Plains Rd. Trees were down at 1992 and 1989 Oak Plains Rd.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Sep 23, 3:42 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 23, 3:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 342 AM CDT SAT SEP 23 2006 .DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN. TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER. FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING. WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS IT CROSSES THE MID STATE LATE TONIGHT. IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO RISK. ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR SHOWERS AND ISOLATED STORMS LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 86 67 75 54 / 50 100 50 10 CLARKSVILLE 84 64 72 51 / 60 100 40 10 CROSSVILLE 81 66 71 51 / 50 90 70 10 && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES: BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY... ROBERTSON...AND STEWART. && 13
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT FRI SEP 22 2006 TNZ005>011-022>034-056>066-075-077>080-093>095-231030- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 530 AM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY IN AREAS WEST OF INTERSTATE 65. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS IN MIDDLE TENNESSEE ON SATURDAY. THUNDERSTORMS WILL BECOME NUMEROUS SATURDAY NIGHT AND EARLY SUNDAY...AS THE FRONT SWEEPS THROUGH. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS ...LARGE HAIL...AND ISOLATED TORNADOES. ALTHOUGH LATE SEPTEMBER IS NOT CONSIDERED A PEAK PERIOD FOR SEVERE WEATHER IN MIDDLE TENNESSEE...YOU SHOULD REMEMBER THAT TORNADOES HAVE OCCURRED DURING EVERY MONTH OF THE YEAR. SO... KEEP INFORMED ABOUT THE WEATHER OVER THE NEXT SEVERAL DAYS. LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT MIGHT BE ISSUED...AND BE READY TO SEEK SAFE SHELTER IF A SEVERE WEATHER WARNING IS ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT DURING THE NEXT SEVERAL DAYS...UNTIL THE COLD FRONT PASSES ON SUNDAY. 19
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
9.0 hours before the tornado, 63 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 914 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 14.0
- 0-3 km lapse rate
- 5.9 K/km
Nashville Metro, TN (KBNA), 12:00Z
3.0 hours after it, 63 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89134 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -276 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Clarksville/Outlaw (CKV), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2006 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of September 23, 2006
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 23 | 10:16 AM CDT | F1 | Ballard, KY | 2.0 | 50 | $40,000 | ||
| September 23 | 2:34 PM CDT | F0 | Saint Croix, WI | 0.1 | 25 | |||
| September 23 | 5:45 PM EDT | F0 | Kent, MI | 0.5 | 66 | $100,000 | ||
| September 23 | 6:10 PM EDT | F0 | Ionia, MI | 0.5 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.